Trigeminal neuralgia is a severe pain condition that affects the trigeminal nerve, which carries sensation from your face to your brain. For patients who suffer with trigeminal neuralgia, even mild stimulation of the face, such as from brushing their teeth or lightly touching their face, may trigger a jolt of excruciating pain.
Short mild attacks may initially be suffered, but trigeminal neuralgia can progress and cause longer, more frequent bouts of extreme pain. Usually, the onset of trigeminal neuralgia is assumed to be a blood vessel pressing on the trigeminal nerve in the head, which sends branches to the forehead, cheek and lower jaw.
As trigeminal neuralgia mostly affects those older than 60 years old, a course of anti-neuropathic medication management is often a good method of initial therapy. Surgery can therefore be considered if medication and non-intrusive injection techniques, such as Botox and PENS have failed to treat the symptoms. Medication is however adequate treatment for 75% of patients suffering with trigeminal neuralgia.
Patients may find immediate and satisfying relief with the anticonvulsant carbamazepine – the only medication specifically licensed for trigeminal neuralgia in the UK. However, because this disorder may disappear spontaneously after 6-12 months, patients may elect to discontinue their medication in the first year following the diagnosis, with most restarting medication in the future. Anticonvulsant medications were not originally designed to treat pain, but they can help relieve nerve pain by slowing down electrical impulses in the nerves and reducing their ability to transmit pain.
Tricyclic antidepressants are sometimes prescribed for relief to a patient suffering from trigeminal neuralgia. The most common antidepressants prescribed include Amitriptyline, Nortriptyline, Desipramine and Maprotiline.
Anti-neuropathic medication needs to be taken regularly, not just when the pain attacks occur, but can be stopped when the episodes of pain cease and you are in remission. Unless otherwise instructed by a medical professional, it is important to build up the dosage slowly and reduce it again gradually over a few weeks.